Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Pocatello, ID

June 6, 2023Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 6, 2023, 4:23 PM MDT for Blaine County, Idaho. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2023, 4:23 PM MDT (22:23 UTC)
Expired
Jun 6, 2023, 5:44 PM MDT
In force
81 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 110 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:59 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 6, 12:59 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1259 PM MDT Tue Jun 6 2023

.SHORT TERM...Tonight through Wednesday night.

Low pressure over the southern half of California will keep the
unsettled weather rolling through the short term. Expect isolated to
scattered coverage today with a bit more coverage on Wednesday as a
band of moisture pinwheeling around the low moves overhead on
Wednesday. A marginal risk for severe thunderstorms exists across
the southern highlands as that moisture arrives this afternoon. This
will be accompanied by about 30 kts of bulk shear, potentially
enough to create rotating updrafts necessary for larger hail. On
Wednesday, much of the area is in a marginal risk as the bulk shear
is nearly areawide. Heavy rain is a threat as well with precipitable
water values today are over 0.75 inches while on Wednesday these
values are closer to 1 inch which is about 175% of normal. The good
news is these storms will be moving with storm motions of about 15
to 20 kts.

13

.LONG TERM...Thursday through next Tuesday.
More widespread moisture continues over the area on Thursday. A low
over southern Nevada slowly moves northward during the day and a
high over the northern Central Plains will funnel moisture into our
area from the Gulf. Both the GFS and ECMWF are showing PWATs of 150-
200% of normal on Thursday with actual values of 0.60-0.80 inches.
The NBM 4.1 24-hour QPF probabilities from Thursday morning to
Friday morning show a 40-65 percent chance of greater than 0.25
inches from Rexburg north into the Island Park area and portions of
the Eastern Highlands and a 15-35 percent chance of the same for
most of the rest of our CWA. The WPC continues to highlight our
whole area in Thursday's Excessive Rainfall Outlook before returning
the focus to more of the Central Mountains on Friday and Saturday.
The low down to our south will slowly lift northward on Friday and
Saturday, but we continue to see afternoon showers and storms. As
that low slowly weakens, another one slides in from the Pacific and
takes its place in southern California by early Sunday. So, the wet
pattern continues for the foreseeable future.

As for our afternoon highs, most will be in the mid to upper 70s
each afternoon, which is seasonable for this time of the year. No
pattern change is coming anytime soon, with the CPC still showing a
50-60% chance of above normal precipitation in the 8-14 day outlook
with a 40-50% chance of below normal temperatures which takes us
into mid June.
AMM

&&

.AVIATION...18Z Tuesday to 18Z Wednesday.
Same story, different day! Generally VFR conditions are expected
outside of afternoon/evening rain and storms across the area.
Activity will be possible at all sites today and begins to quiet
down after 03Z/9PM and is nearly all wrapped up by 06Z/midnight.
Once again, there is the potential for brief drops in VIS/CIGs to
MVFR/IFR conditions when a storm passes over a terminal. The biggest
threats with storms will be strong wind gusts and small hail. Gusts
up to 55kts will not be out of the question, particularly at BYI,
PIH, and IDA. While things quiet down tonight, look for more of the
same on Wednesday.
AMM

&&

.FIRE WEATHER...Chances for thunderstorms will become increasingly
more widespread heading into mid-week. The Storm Prediction Center
has Fire Weather Zones 422, 425, 427, and the western half of 413 in
a marginal risk of severe thunderstorms today. While small hail is
possible, wind is expected to be the most impactful element today,
with hi-resolution models showing gusts across these aforementioned
zones reaching around 40 mph and possibly even higher near outflow
boundaries. None of eastern Idaho is in an Excessive Rain Outlook
(ERO) for today, although the risk of heavy rain will return
Wednesday as the upper low over California begins to lift northward.
Cropp

&&

.HYDROLOGY...Flooding continues on multiple rivers and creeks
across central and eastern Idaho, including the Big Wood at Hailey,
the Big Lost at Howell Ranch, Antelope Creek north of Arco, the
Portneuf river at Pocatello and Topaz, the Bear River at the Wyoming
border, and the Henrys Fork near Rexburg. All of these locations
look to remain in flood stage (or flirting with the low end of minor
flood) this coming week except the Henrys Fork at Rexburg which has
fallen below flood stage. A flood advisory continues there for now
as we monitor rainfall and any rises in the river later this week to
see if it reaches flood stage once again. The Teton River is another
river that could reach flood stage depending upon snowmelt and
rainfall over the next couple of days.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 6, 1:45 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
145 PM MDT Tue Jun 6 2023

IDZ055-056-062015-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
145 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northwestern Cassia
and southwestern Minidoka Counties through 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley, or 12 miles north of Oakley Reservoir, moving northwest at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4242 11409 4242 11407 4248 11407 4255 11386
      4230 11372 4223 11395
TIME...MOT...LOC 1944Z 156DEG 20KT 4234 11388

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Jun 6, 2:16 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
216 PM MDT Tue Jun 6 2023

IDZ060-061-062045-
Bear Lake Valley ID-Bear River Range ID-
216 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southwestern Bear
Lake County through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Charles, or 11 miles northwest of Bear Lake Idaho Portion,
moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris and Bloomington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4212 11146 4216 11156 4230 11151 4223 11134
TIME...MOT...LOC 2015Z 205DEG 11KT 4219 11147

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

MacKay
Local storm report, Jun 6, 4:10 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
410 PM MDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             5 WSW Gannett           43.33N 114.28W
06/06/2023  E0.70 inch       Blaine             ID   Public

&&

JAM
Special weather statement, Jun 6, 4:19 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
419 PM MDT Tue Jun 6 2023

IDZ073-075-062245-
Wood River Foothills ID-Sun Valley Region ID-
419 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Blaine
County through 445 PM MDT...

At 417 PM MDT, the public reported pea to dime size hail from a
strong thunderstorm near Gannett, or 10 miles south of Hailey,
moving northwest at 25 mph.

HAZARD...Winds in excess of 35 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hailey, Bellevue and Gannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4346 11451 4349 11451 4358 11426 4332 11413
      4326 11437 4329 11440 4333 11440 4333 11443
      4345 11453
TIME...MOT...LOC 2217Z 152DEG 24KT 4336 11430

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:45 PM MDTSpecial Weather StatementPIHCassia30 min
Jun 6, 2:16 PM MDTSpecial Weather StatementPIHBear Lake29 min
Jun 6, 4:19 PM MDTSpecial Weather StatementPIHBlaine26 min
Jun 6, 5:08 PM MDTSpecial Weather StatementPIHBonneville37 min
Jun 6, 5:17 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville31 min
Jun 6, 5:48 PM MDTSpecial Weather StatementPIHCassia, Oneida27 min
Jun 6, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBannock, Cassia, Oneida, Power48 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.